Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 309, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2002, 3:32 PM CDT for Cherokee County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2002, 3:32 PM CDT (20:32 UTC)
- Expired
- Aug 16, 2002, 3:50 PM CDT
- In force
- 18 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Cherokee County, IA
The radar
The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 11:55 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2380 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
667 WUUS53 KFSD 162032 SVRFSD IAC035-162050- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 332 PM CDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHEROKEE COUNTY IN NORTHWEST IOWA * UNTIL 350 PM CDT * AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF LARRABEE...OR ABOUT 24 MILES EAST OF ORANGE CITY...MOVING EAST AT 35 MPH. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4291 9569 4280 9568 4281 9541 4292 9540
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:25 PM CDT, 7 minutes earlier.
Area forecast discussion, Aug 16, 3:25 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT FRI AUG 16 2002 ACTIVE THIS AFTN AS WAA TRW PRPDUCING HAIL OVER SERN CWA. THIS SHUD TAPER OFF THIS EVE BUT SECOND ROUND OF TRW SHUD KICK OFF LATER THIS EVE AND OVERNIGHT AS CDFNT MOVES ACRS CWA. S/W OVR ERN MT ACCELERATING AND WHEN FNT AND UPPER LEVELS FINALLY GET TOGETHER...WUD EXPECT TO SEE TRW FIRE UP RAPIDLY ALONG FNT AND MOVE EWD OVERNIGHT. THIS EVENT SHUD BE MORE OF A WIND EVENT WITH SYS EVOLVING INTO A LINEAR EVENT ESPEC AS YOU APPROACH I29 LATE TONIGHT. PBLY WL SEE A SVR WATCH LATER TONITE ACRS CWA. CURRENT WATCH OVR ERN CWA EXPIRES AT 21Z. MUCH COOLER BEHIND FNT ON SAT WITH GUSTY NW WINDS. WL BE CLOSE TO A WND ADVY WRN CWA LATE TONITE AND OVR ERN CWA SAT...BUT WL LET LATER SHIFT DECIDE IF NECES DUE TO CONVECTION TONIGHT. TEMPS SHUD MODERATE A BIT SUN...BUT ANOTHER FNT PUSHES ACRS CWA AND MAY PRODUCE A FEW TRW. WL MENTION A 20% CHC. THREAT OF PRECIP WL LINGER SE MON MORN. ANOTHER CHC OF TRW TUES WITH NEXT CDFNT. MAY BE MORE ORGANIZED TUES AS LLJ RETURNS. IN THE EFP...TEMPS WL REMAIN AOB NORM...WITH ACTIVE WLY FLOW BRING A CHC OF STORMS EVERY COUPLE OF DAYS. .FSD...NONE
In the hours before
Special weather statement, Aug 16, 11:00 AM CDT, 4 hours 32 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT FRI AUG 16 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER
Local storm report, Aug 16, 11:03 AM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 AM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1102 AM 6 W TRIPP SD .88 INCH HAIL
08/16/02 HUTCHINSON REPORTED BY STORM
SPOTTER.Local storm report, Aug 16, 12:34 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM 6 SE MITCHELL SD .75 INCH HAIL
08/16/02 DAVISON REPORTED BY STORM
SPOTTER.
1152 AM LESTERVILLE SD 1.75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
1218 PM MARTINSBURG NE .75 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.Local storm report, Aug 16, 2:34 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM 6 SE MITCHELL SD .75 INCH HAIL
08/16/02 DAVISON REPORTED BY STORM
SPOTTER.
1102 AM 6 W TRIPP SD .88 INCH HAIL
08/16/02 HUTCHINSON REPORTED BY STORM
SPOTTER.
1128 AM UTICA SD .75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
1152 AM LESTERVILLE SD 1.75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
1218 PM MARTINSBURG NE .75 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.
1238 PM 4 NE DIXON NE 2 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.
0100 PM PONCA NE .88 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.
0110 PM 2 N WILLIS NE .75 INCH HAIL
08/16/02 DAKOTA REPORTED BY STORM
SPOTTER.
0119 PM SALIX IA 1.75 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0136 PM SIOUX CITY IA .88 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0138 PM SIOUX CITY IA .88 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0205 PM BRONSON IA .88 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0214 PM ANTHON IA 1 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0225 PM ANTHON IA 1.75 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:08 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 37 min |
| Aug 16, 1:19 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 41 min |
| Aug 16, 1:44 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 31 min |
| Aug 16, 2:01 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 29 min |
| Aug 16, 2:20 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 25 min |
| Aug 16, 2:30 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 30 min |
| Aug 16, 3:10 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 35 min |
| Aug 16, 3:23 PM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 52 min |
| Aug 16, 3:56 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 34 min |
| Aug 16, 4:16 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 29 min |
| Aug 16, 4:32 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 28 min |
| Aug 16, 4:53 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 37 min |
| Aug 16, 6:04 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.